Article

Proton pump inhibitor-induced acute interstitial nephritis

Netherlands Pharmacovigilance Centre Lareb, 's-Hertogenbosch, The Netherlands.
British Journal of Clinical Pharmacology (Impact Factor: 3.69). 01/2008; 64(6):819-23. DOI: 10.1111/j.1365-2125.2007.02927.x
Source: PubMed

ABSTRACT To investigate the association between the use of proton pump inhibitors (PPIs) and acute interstitial nephritis (AIN).
The Netherlands Pharmacovigilance Centre Lareb received seven case reports of AIN induced by various PPIs. In five of the reports it was mentioned that the diagnosis was confirmed by a renal biopsy.
The time to onset varied between hours to 4 months. In all cases but one the patient spontaneously recovered after withdrawal of the offending agent. In one case the patient received treatment with prednisolone and recovered. In one patient a rechallenge was done 9 days after the initial event. Within 12 h of re-exposure the patient developed symptoms of AIN.
The mechanism of drug-induced AIN is unknown, but an immunological mechanism is suspected. Our reports show no relation between dosage, latency, time to recovery, age or gender, supporting the hypothesis that the aetiology of AIN is immunological. Lareb has received reports of AIN with the use of omeprazole, pantoprazole and rabeprazole. This shows that AIN is a complication associated with the whole group of PPIs and not only omeprazole. It is important for health professionals to be aware of this adverse drug reaction, because an accurate and timely diagnosis and withdrawal of the offending drug can prevent potentially life-threatening renal failure.

Download full-text

Full-text

Available from: Mark C H de Groot, Jul 01, 2014
1 Follower
 · 
195 Views
 · 
31 Downloads
    • "In published case series, steroid therapy was required in many cases with good recovery of renal function.[78] At variance is a report from pharmacovigilance laboratory of Netherlands, wherein six out of seven cases recovered renal function once PPI was stopped.[9] Even with early management, two of our patients were left with significant renal impairment. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Proton pump inhibitors (PPI) are commonly prescribed for dyspepsia and acid peptic disease. Acute interstitial nephritis (AIN) is an uncommon though important side-effect of these classes of drugs. We describe four cases: three females and one male. PPIs implicated were pantoprazole in two, omeprazole and esomeprazole in one each. AIN developed after an average period of 4 weeks of drug therapy. The symptoms were vomiting, loin pain, and oliguria. Minimal proteinuria with pyuria were seen and the mean serum creatinine was 4.95 ± 4 mg/dl. Two patients required hemodialysis. Renal biopsy showed interstitial mononuclear, plasma cell and eosinophilic infiltrates in all cases. PPI was stopped and steroids were started in all. Renal recovery was total in two and partial in two. A high index of suspicion is required to diagnose PPI induced AIN. Renal biopsy for confirmation followed up by prompt steroid therapy results in renal functional improvement.
    Indian Journal of Nephrology 07/2013; 23(4):304-7. DOI:10.4103/0971-4065.114487
  • [Show abstract] [Hide abstract]
    ABSTRACT: Protonenpumpeninhibitoren (PPI) werden unter anderem zur medikamentösen Therapie der gastroösophagealen Refluxkrankheit (GERD) verwendet. PPI sind die meistverschriebenen und -verwendeten Medikament in der Gastroenterologie. PPI wurden bislang als sehr nebenwirkungsarm angesehen. In den letzten Jahren häufen sich allerdings Studienergebnisse zu neuen relevanten Nebenwirkungen. Wir liefern einen Überblick zur aktuellen Datenlage der PPI-Nebenwirkungen und diskutieren deren Relevanz für die Therapieverfahrenswahl bei GERD (medikamentöse Dauertherapie vs. Antirefluxchirurgie). PPI sind nach neuen Daten assoziiert mit: osteoporosebedingten Frakturen, Clostridium-difficile-assoziierter Diarrhö (CDAD), nosokomialen und extranosokomialen Pneumonien, pharmakologischer Interaktion mit Clopidogrel und Acetylsalicylsäure und konsekutiv vermehrten kardiovaskulären Ereignissen, therapierefraktärer Hypomagnesiämie, Rebound-Refluxsymptomen etc. Die Nutzen-Risiko-Relation bei den PPIs sollte zunehmend kritischer beurteilt werden, da – insbesondere bei Langzeiteinnahme – die Nebenwirkungen die positiven Effekte überwiegen können. Die schweren PPI-Nebenwirkungen können als starkes Argument zugunsten der laparoskopischen Fundoplicatio bei GERD gelten.
    Der Chirurg 01/2011; 83(1). DOI:10.1007/s00104-011-2173-x · 0.52 Impact Factor
  • Source
    BMJ Clinical Research 07/1963; DOI:10.1136/bmj.2.5349.110 · 14.09 Impact Factor
Show more